# SDR CA140310005

- Difficulty date: March 8, 2014
- Submitted: March 12, 2015
- Operation: General aviation
- Make and model: Cessna 152
- Aircraft time: 16,858 hours
- Engine: Lyc O235L2C
- Propeller: Mcauly 1A103TCM
- System (JASC): 8550 · Reciprocating Engine Oil System
- Part: Seal
- Condition: Failed
- Location: Crankshaft
- Stage of operation: CR
- How discovered: O
- Nature of condition: K, B
- Precautionary procedure: A

## Discrepancy

TRAINING FLIGHT. ACFT LEVELED OFF, AFTER TAKEOFF.  SMOKE FILLED CABIN AND OIL COVERED WINDSHIELD.  PILOT DECLARED EMERGENCY AND RETURNED TO AIRPORT.  INITIAL INVESTIGATION DISCOVERED CRANKSHAFT SEAL DISLODGED FROM FRONT OF ENGINE.  NO OTHER OBVIOUS DEFECTS. AMBIENT TEMPERATURES WERE ABOVE FREEZING AT TIME OF ACCIDENT. HUMIDITY APPROXIMATELY 50 PERCENT.  SUBMITTER DOES NOT THINK THAT THE CRANKCASE BREATHER LINE ICED UP. THE BREATHER LINE DOES HAVE A RELIEF HOLE INSIDE THE COWLING AND IS INSULATED. REMOVED LOWER SPARK PLUGS TO SEE IF LARGE QUANTITIES OF OIL INDICATING A POSSIBLE BROKEN RING, ALL SPARK PLUGS APPEAR NORMAL.  SOMETHING CAUSED THE CRANKCASE TO PRESSURIZE AND BLOW OUT THE SEAL AND THE ENGINE PUMPED OUT ABOUT 4 QUARTS OF OIL, OUT OF 6.  THIS IS A PRELIMINARY SDR AND IT WILL BE AMENDED AFTER FURTHER INVESTIGATION.  ACFT REMOVED FROM SERVICE.
